I know it does no good to shout at a TV screen but I do it anyway. Watching advertisements for upcoming specials on "obesity in America" or "best diet tips" or "the best way to fight weight gain" provokes my on-going one-sided argument.
When I see doctors such as Dr. Oz or Dr. Gupta talk about weight-loss interventions and offer their support to individuals on their long journey to weight loss, I keep hoping they will at least occasionally focus on those individuals who gained weight from their medications. They never do. That is a real problem. For the 25 percent of the population whose use of antidepressants is causing them to gain weight, the doctors' wise and supportive words are irrelevant. Even the Queen of Weight-Loss Discussions, Oprah, has not addressed this serious issue and the silence from other media such as women's magazines is overwhelming. Yet it has been years since the SSRI's have been identified with weight gain and at least 40 years since drugs like lithium and the early group of antidepressants were known to be associated with obesity.
Discussions about antidepressants and weight gain are all over the Internet, from scholarly articles listing the many drugs that cause weight gain to blogs by those who are experiencing obesity from their use. Typical is one I came across on the website All Experts asking about the use of an amphetamine-like drug, phentermine, for weight loss. The female writer said she took phentermine and lost weight but stopped the drug because she needed to go on an antidepressant. She took Lexapro and gained 35 pounds, stopped that, started Prozac and gained another l0 pounds. Her desperation at gaining so much weight caused her to quit the antidepressants to go back on the amphetamine-like drug. She said her family is begging her to go back on her antidepressants and she wants to know if she can take phentermine along with her serotonin reuptake blocker, Prozac. According to the pharmacist-expert, she can't. The FDA prohibits combining an amphetamine-like drug such as phentermine with an SSRI because it might lead to serious illness or even death. The writer is clearly upset by the answer and it is possible she will still take the phentermine because losing weight is more critical than a possible lethal side effect. Her problem, which is so typical of many on similar drugs, is greeted by silence from media experts on obesity.
What is equally upsetting about our national discussions on obesity is the finger pointing at someone who is 100 or more pounds heavier than he or she should because of treatment with mood stabilizers or atypical antipsychotics. We see someone morbidly obese and immediately assume that the individual is obese because of bad food choices, eating too much and lack of exercise. We don't understand that the individual may have been thin before going on the medication, and may have always eaten healthily and exercised. Unless we are on similar medications ourselves, we would not know how it feels to have an antidepressant or mood stabilizer take away our control over eating and leave us so tired we cannot bring ourselves to exercise. Medication-generated weight gain is almost never acknowledged in the seemingly endless national discussions about the obesity epidemic, in the monthly magazine diets or the seasonal focus on weight-loss by television's medical experts.
The lack of attention paid to this problem in the media has led some, like the overweight blogger, to seek out solutions such as taking drugs that are potentially dangerous. Others may despair at following the diet advice given on television and in magazines because much of it doesn't work for people on antidepressants. And some, of course, will give up their medications because the emotional pain of being obese is worse than the emotional pain of depression. Of course, the first step should be to have a discussion with a doctor about whether antidepressants are really necessary, as they are often over-prescribed in the first place.
Yet the solution to losing weight while on antidepressants is easy and simple. It simply requires knowing that brain serotonin does more than regulate mood. It also regulates appetite.
When enough serotonin is made, eating stops. Drugs such as the SSRI's may promote the activity of mood-enhancing serotonin but for reasons we do not understand the same drugs may prevent the activity of the class of serotonin that enhances satiety. Giving more drugs to shut off the appetite is not possible because there are no drugs right now that are safe and effective.
Decades ago, MIT researchers showed that consuming carbohydrates without protein triggers the production of serotonin. When this happens food intake slows down or stops. The solution to losing weight on antidepressants is to eat snacks or meals based on non-fruit carbohydrate like pasta, rice, potatoes, bread, cereal, and cornmeal. These foods, by eliciting normal insulin secretion, increase the amount of tryptophan in the brain. Tryptophan is an amino acid that goes into the production of serotonin. Once made, serotonin increases satiety and turns off the urge to eat anymore. We utilized this approach in a hospital-based weight-loss center whose patients had gained weight on antidepressants, mood stabilizers and atypical antipsychotic medication. (This is described in our book, The Serotonin Power Diet.) Unlike phentermine or other drugs that may cause serious side effects, the only side effect from using carbohydrate as an appetite suppressant is weight loss.
© 2010 Judith J. Wurtman, PhD, co-author of The Serotonin Power Diet: Eat Carbs -- Nature's Own Appetite Suppressant -- to Stop Emotional Overeating and Halt Antidepressant-Associated Weight Gain
Follow Judith J. Wurtman, PhD on Twitter: www.twitter.com/stopmed_wt_gain